Antidepressant drugs have been shown in multiple publications to trigger new symptoms of depression or worsening symptoms of depression. The decades-old FDA “black box warning” label identifies this risk in persons under the age of 24 for all classes of antidepressant drugs. Numerous scientific publications have shown the risk to be present across all ages.
There are six key symptoms identified by leading medical authorities that signal serious antidepressant-induced adverse effects. Because these side-effects can appear to be worsening of depression or non-response to medication, they can be misinterpreted and result in an inadvisable dosage increase or adding additional medications—both of which may be risky for you or your loved one. When the physician knows the metabolism rate of the drug he is giving you, he may be better able to determine whether to reduce or change medications at the first sign of side-effects. If he is blind to your metabolism rate, he can only rely on a trial and error approach to treating you. For instance, he may increase the dosage when you are not improving rather than changing to a medication that you metabolize more efficiently. Having medications changed frequently or experiencing multiple medication side-effects can be especially difficult for a person who is working to recover from depression.
It is important to watch for the above unique medication side-effects because they can happen early in treatment. In one study, 97% of those who experienced thoughts of suicide did so within the first 29 days of treatment. In another study, 51% of patients who experienced thoughts of suicide did so within the first two weeks of treatment. One documented case of a prescription antidepressant-induced suicide happened in an 18-year old young adult on the fifth day after beginning treatment. Another case happened on the sixth day after beginning treatment in a 67-year-old accomplished attorney. In both of these cases, the persons were not experiencing depression when the antidepressants were prescribed.